Illinois, 2012

Hail and Damaging Winds in Illinois, July 4, 2012

July 4, 2012 · NWS ILX · 3 events in 1 county or zone

Isolated thunderstorms developed across Lawrence County during the late afternoon of July 4th. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed across Lawrence County during the late afternoon of July 4th. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 1:58 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED JUL 4 2012

.DISCUSSION...
ISSUED 258 PM CDT WED JUL 4 2012

18Z SFC MAP INDICATED LOW PRESSURE AND FRONTAL COMPLEX FROM
EASTERN ND SW INTO WESTERN NEB. BROAD LOW LEVEL WARM ADVECTION
CONTINUES FARTHER EAST OVER THE MIDWEST WITH EARLY AFTERNOON TEMPS
ALREADY IN THE UPPER 90S LOCALLY. MSAS ANALYSIS SHOWED HIGHER
LOW/MID 70S DEWPOINT POOL SHIFTING NE OF I-74 WHILE LOW/MID 60S
DEWPOINTS ADVECTED INTO WEST CENTRAL IL. THIS KEPT HI VALUES
AROUND 100 SO FAR. ALOFT...12Z ANALYSIS SHOWED A STRONG 592 DM
MID LEVEL RIDGE CENTERED NEAR KSTL WHICH DOMINATED MUCH OF THE
COUNTRY BETWEEN THE ROCKIES AND APPALACHIANS. FORECAST CONCERNS
REMAIN HEAT WAVE INTO THIS WEEKEND...THEN T-STORM CHANCES AS A
COLD FRONT SLIPS SOUTH LATE IN THE WEEKEND...FOLLOWED BY COOLER
AIR EARLY NEXT WEEK.

SHORT TERM...TONIGHT THROUGH SATURDAY

THROUGH FRIDAY...ALL INDICATIONS STILL POINT TO A STRONG HEAT WAVE
PERSISTING. STRONG MID-LEVEL RIDGE REMAINS IN PLACE ALONG WITH
VERY HOT LOW/MID LEVEL AIR /+23-27C AT 850 MB/. THEREFORE HIGHS
NEAR 100 LOOK ON TRACK. LOWS GENERALLY IN THE MID 70S WILL KEEP
MIN HEAT INDICES ABOVE 75 SO WILL MAINTAIN EXCESSIVE HEAT WARNING.
LATEST MODEL GUIDANCE SUGGESTS LOW/MID 60S DEWPOINT POOL
ORIGINATING IN DROUGHT AREAS TO OUR SW...ADVECTING IN FOR THE NEXT
COUPLE DAYS. THIS...ALONG WITH PLENTY OF STRONG SUN GIVES HIGHER
CONFIDENCE IN FOLLOWING HIGHER MET GUIDANCE. LOWER DEWPOINTS WOULD
ALSO KEEP MAX HEAT INDEX CLOSER TO AMBIENT TEMPS. CANNOT
COMPLETELY RULE OUT ISOLATED CONVECTION THURSDAY AFTERNOON /MUCH
LIKE WHAT OCCURRED YESTERDAY AND TODAY/ AS FORECAST SOUNDINGS
INDICATE LITTLE IN THE WAY ON CINH. HOWEVER DUE TO MINIMAL FORCING
UNDER STRONG RIDGE WILL KEEP POPS BELOW SCHC.

SOMEWHAT LOWER CONFIDENCE IN SATURDAYS FORECAST AS THE FRONTAL
BOUNDARY WELL TO OUR NW CURRENTLY...WILL FINALLY SHIFT SOUTH AND
APPROACH THE NORTHERN CWA. MOISTURE POOLING IN CONVERGENCE AHEAD
OF THE BOUNDARY WILL LIKELY LEAD TO HIGHER DEWPOINTS...AND
COMPRESSIONAL HEATING AHEAD OF FRONT COULD LEAD TO AN EXCEEDINGLY
OPPRESSIVE DAY. UNCERTAINTY EXISTS IN CONVECTIVE DEBRIS CLOUDS AND
COOL POOL LEFTOVERS MOVING IN FROM THE NORTH TO OFFSET EXTRA
HEATING FACTORS. FASTEST GFS SOLUTION OF DRIVING THE FRONT INTO
THE CWA WITH AN ASSOCIATED THUNDERSTORM COMPLEX BY AFTERNOON IS
DISCOUNTED IN FAVOR OF SLOWER ECMWF/GEM SCENARIO DUE TO STRENGTH
OF RIDGING IN PLACE. WILL BRING IN SCHC POPS SAT NITE AS THE FRONT
MOVES IN AND UPPER HEIGHTS BEGIN TO LOWER.

LONG TERM...SUNDAY THROUGH WEDNESDAY

A PATTERN CHANGE WILL BE DRIVEN BY A DEEP UPPER LOW SHIFTING INTO
EASTERN CANADA ON SUNDAY. THIS WILL ALLOW MID LEVEL HEIGHTS TO
LOWER FROM THE NORTHEAST...SUPPRESSING THE RIDGE BACK TOWARDS THE
HIGH PLAINS. AS THIS PROCESS OCCURS SHORTWAVE ENERGY AND A COLD
FRONT WILL SLIP SOUTH AND BRING THE ONLY SIGNIFICANT CHANCE OF
THUNDERSTORMS AND MUCH NEEDED RAINFALL TO THE AREA FOR SUNDAY AND
MONDAY. LOW CONFIDENCE IN TIMING DUE TO ECMWF SLOWER BY 12 HOURS
WITH THIS PROCESS THAN GFS...AND LARGE ENSEMBLE SPREAD. SO FOR NOW
HAVE CHANCE POPS SUNDAY AND MONDAY...EXITING THE SE MONDAY NIGHT.
LATER FORECASTS WILL REFINE TIMING AS ACTUAL WINDOW FOR UNSETTLED
WX LIKELY ONLY 6-12 HRS. FORCING DOES NOT APPEAR PARTICULARLY
STRONG BUT HIGH PRECIPITABLE WATER COULD LEAD TO LOCALLY HEAVY
DOWNPOURS.

AS THIS SYSTEM SHIFTS SOUTH...CANADIAN HIGH PRESSURE BUILDS INTO
THE GREAT LAKES TUE-WED. THIS ALLOWS NORTHEAST FLOW TO BRING IN A
DRY AND MORE SEASONABLE AIRMASS WITH HIGHS RETURNING TO THE 80S.

25
&&

.AVIATION...
ISSUED 1245 PM CDT WED JUL 4 2012

VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE CENTRAL IL
TERMINAL AIRPORTS THROUGH THU. FEW TO SCATTERED CUMULUS CLOUDS
6-8K FT TO OCCUR THIS AFTERNOON UNTIL SUNSET ESPECIALLY AT CMI.
THESE HIGH BASED CUMULUS CLOUDS EXPECTED TO REDEVELOP AGAIN AFTER
16Z/11 AM THU. SCATTERED CIRRUS CLOUDS ALSO TO DRIFT SE ACROSS
CENTRAL IL THRU THU. WEST WINDS 7-10 KTS THIS AFTERNOON TO BECOME
LIGHT SW AFTER SUNSET AND WEST 6-10 KTS AGAIN BY LATE THU MORNING.
591 DM 500 MB SUBTROPICAL HIGH OVER MO AND THE MID MS VALLEY TO
REMAIN ANCHORED NEAR IL THROUGH THU KEEPING THE HOT/HUMID AND
TRANQUIL WEATHER PATTERN GOING. ISOLATED THUNDERSTORMS UNTIL
SUNSET TO STAY SE OF THE CENTRAL IL TAF SITES WHERE CAP IS WEAKER
NEAR THE WABASH AND OHIO RIVER VALLEYS.

KH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 4, 1:40 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT WED JUL 4 2012

ILZ027>031-036>038-040>057-061>063-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-
TAZEWELL-VERMILION-WOODFORD-
240 PM CDT WED JUL 4 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL CLIMB INTO THE UPPER 90S AND LOWER 100S THIS
AFTERNOON...WITH PEAK HEAT INDEX VALUES OF 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL LINGER THROUGH SATURDAY.
DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 90S TO AROUND
100 DEGREES...WITH PEAK AFTERNOON HEAT INDEX VALUES OF 105 TO 110
DEGREES.

A COOL FRONT WILL MOVE INTO THE REGION BY LATE IN THE WEEKEND...
PROVIDING SOME RELIEF IN THE HOT TEMPERATURES AS WELL AS A RISK OF
THUNDERSTORMS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-051100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
240 PM CDT WED JUL 4 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL CLIMB TO 100 TO 105 DEGREES THIS AFTERNOON...
WITH PEAK HEAT INDEX VALUES OF 105 TO 110 DEGREES. AN ISOLATED
THUNDERSTORM IS POSSIBLE UNTIL SUNSET ALONG AND SOUTH OF HIGHWAY
50.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL LINGER INTO THE
WEEKEND. DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 90S
TO AROUND 100 DEGREES...WITH AFTERNOON HEAT INDEX VALUES PEAKING
FROM 105 TO 110 DEGREES.

A COOL FRONT WILL MOVE INTO THE REGION BY LATE IN THE WEEKEND...
PROVIDING SOME RELIEF IN THE HOT TEMPERATURES AS WELL AS A RISK OF
THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The radar

The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lawrence

When
July 4, 4:31 PM CST to 4:32 PM CST
Where
Lawrence County, 2.26 mi ENE of Birds
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.840, -87.630

Thunderstorm Wind, Lawrence

When
July 4, 4:35 PM CST to 4:40 PM CST
Where
Lawrence County, 3.14 mi NNW of Lawrenceville Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
38.814, -87.613

A 3-foot diameter tree was blown down across 1600E about 1.5 miles south of 1800N.

Thunderstorm Wind, Lawrence

When
July 4, 4:35 PM CST to 4:40 PM CST
Where
Lawrence County, Birds to Russellville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
38.830, -87.670

Numerous tree branches were blown down between Birds and Russellville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393871, 393872, 393875.